Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

high blood pressure/weight gain

Posted by Elizabeth on August 16, 1999, at 21:07:34

In reply to Need AD that won't raise my bloodpressure/weight, posted by Malia on August 16, 1999, at 16:30:38

Hi Malia, and welcome to Club Psycho-babble. :-)

How long have you been taking the Serzone, and at what dose? It sounds like it's not the thing for you, but it's probably worthwhile to give it a chance.

How was your appetite on the Effexor, and how is it now?

Also, what dose of Effexor did you start out on? I wonder if the side effects might be milder if you started on a low dose and increase gradually.

What is your blood pressure usually like?

Finally, what kind of symptoms do you have, especially in regards to sleep and appetite? To a certain extent, these can predict your response to antidepressants.

Wellbutrin might be a good antidepressant to try. It's stimulating (chemically similar to amphetamine) but generally doesn't cause high blood pressure and hardly ever causes weight gain (though I've heard of a couple people who gained weight on it, it seems like often as not it saps people's appetites). It does cause insomnia, anxiety, and irritability for some people.

SSRIs like Prozac and Zoloft don't seem to cause too much weight gain, though occasionally they can. It's impossible to predict if they will do it to you, until you try them. I'd stay away from Paxil if you're going to try this class of drugs because Paxil seems to cause weight gain more often than the other ones. SSRIs hardly ever have significant cardiovascular effects.

Remeron is liable to cause low blood pressure if anything, but it very frequently causes weight gain.

Tricyclic antidepressants and monoamine oxidase inhibitors are two older classes of antidepressants. They do tend to cause weight gain, with two exceptions: the MAOI Parnate (which I take) does not cause weight gain (but it does cause a lot of insomnia), and the tricyclic desipramine may not cause weight gain. Tricyclics can have a lot of side effects, and MAOIs require a short list of dietary restrictions that includes all aged cheeses, tap beer, and soy products, among others. Both drug classes tend to cause low blood pressure, especially when you rise from sitting to standing. A possible side effect of Parnate is brief increased blood pressure right after a dose. I actually get rather significant increases (this seems to be *really* rare but is something to watch out for) and can't take more than a small dose at a time, which has limited the total amount I can take.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:10188